Skip to main content

Dr. Roach: High doses of vitamins lead to vitamin D toxicity


Dear Dr. Roach: I have been diagnosed with vitamin D toxicity, according to the blood work from a month ago — my result was 122 ng/mL. I was taking high doses of vitamin D3 in pill form (15,000 IU a day for three years) bought from a drugstore. I have stopped taking it, but I need to know how long it will take to have a normal amount in my body. (Weeks, months?) Can you shed any light on this question? I would like to take it again when my level comes down, but in a lower amount. Also, by any chance, would the high amount of D3 in my system have any correlation to a diagnosis of stenosis of the aortic valve?

— C.I.

Dear C.I.: Vitamin D toxicity is not common. I have seen one case in my career requiring hospitalization, due to a very high elevation of the blood calcium level. Vitamin D increases absorption of calcium from food through the intestines.

In addition, calcium can come out of bones in people with very high levels of vitamin D. With high vitamin D levels, calcium levels can also become dangerously high. Common symptoms of very high calcium levels include constipation, nausea and vomiting, muscle weakness, kidney stones, and neurological symptoms, including poor concentration and fatigue. These symptoms tend to happen at levels higher than yours, above 150 ng/mL. Years of high calcium levels can absolutely cause existing heart valve disease to worsen quickly.

In cases of acute intoxication from vitamin D, available treatments include steroids and pamidronate (an injectable medicine similar to alendronate and other drugs used to treat osteoporosis), which can quickly bring the calcium levels back down to normal.

Without this kind of intervention, a vitamin D level will still come down on its own, only more gradually. Vitamin D3 is removed slowly from the body, because it can go into fat tissue. It takes about two months for half the excess to be removed from the body, but because the active forms are removed more quickly, toxicity from excess vitamin D3 usually only lasts for weeks, not months. Still, you are likely to not need any vitamin D for many months, and if you do take it again, do not exceed the safe dose of 5,000 IU a day. I recommend you also get your blood levels tested. Recent studies have questioned the benefit of supplemental vitamin D for most people, although some people, such as those with osteoporosis and low vitamin D levels, probably still benefit.

I’m very glad you wrote. Many people still don’t know that excess of some vitamins can occasionally be dangerous. Vitamin A is the other vitamin where high levels can be very dangerous.

Dear Dr. Roach: I am a 67-year-old female who has been unable to tolerate both liquid and pill forms of colonoscopy preparations. Therefore, my gastroenterologist has been unable to complete a colonoscopy on me. What are my other options?

— F.K.

Dear F.K.: I would consider an alternate form of colon cancer screening. Home stool tests look for blood and DNA for colon cancer, or both. The data on Cologuard (a commonly available brand) show it isn’t quite as good as a colonoscopy, but much better than not receiving screening. However, if the result is positive, you will certainly need additional testing, which will require a preparation, possibly requiring you to get the preparation done under supervision.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.